Hyperpigmentation After Deep Spot Erbium Treatment - What Can I Do?

In may 2010, I had an erbium setting 5 done on two scars on my forehead. I'm white and was off accutane for a year and a half. The redness would not go away. After 6 months I chose to do a TCA peel on the spots, which wiped the scars, but the pigmentation is still there. Been like this for 7 months. Its quite red, blood red almost. I don't want to wait 2 years. Will this go away? Will retinoids/HQ work for this? How should it be used exactly? Can someone help me?

Doctor Answers (4)

Don't forget the dye lasers when it comes to redness.

+1

For redness, you need something that will decrease the number of capillaries in the area, not something like HQ which is for excess melanin (brown).  Retinoids will probably make it worse, since they tend to cause some redness anyway.  If your skin texture is normal, but just discolored, then a biopsy is premature.  There are quite a variety of light therapies for excess or prominent blood vessels including IPL/BBL and various dye lasers.  There are many different ones out there because nothing will work on everyone with the same problem.  Flashlamp pulsed dye?  Tunable dye? Diode?  Continuous wave dye? Some of the old lasers can still work on these problems when the newer ones fail.  You may want to see someone that is treating birthmarks like port wine stains for the answer.


Bellevue Plastic Surgeon
4.0 out of 5 stars 5 reviews

Hyperpigmentation post erbidium-next step

+1

After 7 months you may want to consider a biopsy to make sure there is no underlining problem.  If that's okay a BBL treatment with a ProFractional would be the next step to get an improvement.

Sincerely,

Dr Gartner

Michael Constantin Gartner, DO
Paramus Plastic Surgeon
4.0 out of 5 stars 35 reviews

Red and brown skin changes after laser

+1

You seem to be describing 2 different effects on your skin from your procedures. One is called postinflammatory hyperpigmentation which is brown skin changes after inflammation from lasers, eczema, acen etc. This is typically treated with bleaching creams and should resolves after 2-4 weeks. The redness should also respond to either a pulsed dye laser or a BBL. If you have scarring in this area other approaches may be needed. You should discuss this with your dermatologist.

Shawn Allen, MD
Boulder Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Facial redness and V-beam laser

+1

I'm not sure what had been present in terms of scars prior to the Erbium laser. If they were from acne, chicken pox or trauma and you know they were scars, then we can deal wtih how to treat the color. If you're not sure what they were, then you should see a dermatologist to ensure that there is no precancerous condition making them look like scars. You refer to pigment but only then mention redness. Typically chemical peels, in my hands, don't improve facial blood vessels which cause the redness. Avoid retinoids which can make the redness worse. Hydroquinone won't make redness worse. The V-beam laser or IPL can reduce redness. When something doesn't act normally though, it's good advice to start fresh, and make sure everything is OK in your skin at these areas and that something more serious is not hiding. See a board-certified dermatologist.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.